Alert archive / North Dakota / Wind Chill Advisories in 2020
Wind Chill Advisory 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Feb 6, 2020, 2:03 PM CST for 15 counties in North Dakota; 6 counties in Minnesota. It took effect at Feb 7, 2020, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2020, 2:03 PM CST (20:03 UTC)
- In effect from
- Feb 7, 2020, 12:00 AM CST
- Expired
- Feb 7, 2020, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
All 21 counties
Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Richland County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277 WWUS43 KFGF 062003 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 203 PM CST Thu Feb 6 2020 MNZ001-004-007-NDZ006>008-015-016-026-027-054-071600- /O.NEW.KFGF.WC.Y.0009.200207T0600Z-200207T1600Z/ West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Ramsey- Eastern Walsh-Nelson-Grand Forks-Western Walsh- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin 203 PM CST Thu Feb 6 2020 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of northwest Minnesota and northeast North Dakota. * WHEN...From midnight tonight to 10 AM CST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
4 follow-up statements
993 WWUS43 KFGF 070343 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 943 PM CST Thu Feb 6 2020 MNZ001-004-007-NDZ006>008-015-016-026-027-054-071600- /O.CON.KFGF.WC.Y.0009.200207T0600Z-200207T1600Z/ West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Ramsey- Eastern Walsh-Nelson-Grand Forks-Western Walsh- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin 943 PM CST Thu Feb 6 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of northwest Minnesota and northeast North Dakota. * WHEN...From midnight tonight to 10 AM CST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
965 WWUS43 KFGF 070400 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1000 PM CST Thu Feb 6 2020 NDZ014-024-028>030-071600- /O.EXA.KFGF.WC.Y.0009.200207T0600Z-200207T1600Z/ Benson-Eddy-Griggs-Steele-Traill- Including the cities of Fort Totten, Maddock, Leeds, Minnewaukan, New Rockford, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, and Portland 1000 PM CST Thu Feb 6 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Benson, Eddy, Griggs, Steele and Traill Counties. * WHEN...From midnight tonight to 10 AM CST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ001-004-007-NDZ006>008-015-016-026-027-054-071600- /O.CON.KFGF.WC.Y.0009.200207T0600Z-200207T1600Z/ West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Ramsey- Eastern Walsh-Nelson-Grand Forks-Western Walsh- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin 1000 PM CST Thu Feb 6 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of northwest Minnesota and northeast North Dakota. * WHEN...From midnight tonight to 10 AM CST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
090 WWUS43 KFGF 070942 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 342 AM CST Fri Feb 7 2020 MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-071600- /O.CON.KFGF.WC.Y.0009.000000T0000Z-200207T1600Z/ West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 342 AM CST Fri Feb 7 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills as low as 35 below zero. * WHERE...The Devils Lake region and portions of the central and northern Red River Valley. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
916 WWUS43 KFGF 071300 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 700 AM CST Fri Feb 7 2020 MNZ002-003-029-NDZ038-039-053-071600- /O.EXA.KFGF.WC.Y.0009.000000T0000Z-200207T1600Z/ Norman-Clay-Wilkin-Barnes-Cass-Richland- Including the cities of Ada, Twin Valley, Halstad, Moorhead, Breckenridge, Valley City, Fargo, and Wahpeton 700 AM CST Fri Feb 7 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills as low as 35 below zero. * WHERE...The southern Red River Valley. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-071600- /O.CON.KFGF.WC.Y.0009.000000T0000Z-200207T1600Z/ West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 700 AM CST Fri Feb 7 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills as low as 35 below zero. * WHERE...The Devils Lake region and portions of the central and northern Red River Valley. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 11:29 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 6, 11:29 AM CST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1129 AM CST Thu Feb 6 2020 .UPDATE... Issued at 1117 AM CST Thu Feb 6 2020 Light snow is working across the region this morning with accumulations remaining rather light, generally less than one inch. No major updates to the forecast are needed currently; however, it is worth noting that we are seeing occasional reduced visibility with today's snow, as well as slick spots on area roadways. UPDATE Issued at 639 AM CST Thu Feb 6 2020 Overall forecast remains on track as snow continues to move east/southeast across eastern ND. Adjusted PoPs slightly to account for recent radar trends. Light snow is expected to begin along the I-29 corridor within the next one to two hours during the morning commute. Visibilities between 6-10 miles under the ongoing snow suggest snow rates aren't high enough to cause serious impacts to travel conditions, but will continue to monitor. && .SHORT TERM...(Today through Friday) Issued at 250 AM CST Thu Feb 6 2020 Today... Early morning satellite imagery shows a weak mid level wave moving southeastward out of southern Canada into the northern Plains. Lift ahead of this wave is currently bringing light snow to north central ND between the Devils Lake area and Minot. This snow will continue to spread southeast through the day and may be augmented in spots by additional lift along a diffuse warm frontal zone draped from western ND into central SD and along a southward moving cold front that is located from Hallock, MN westward towards the Devils Lake area. Snowfall expectations for today are for most locations to receive a dusting of snowfall with a few pockets up to one inch of snow possible - mainly across northwest/west central MN where ensemble guidance continues to show the best potential for accumulating snow. This may cause a few slick spots on untreated surfaces, otherwise no travel impacts are anticipated. Meanwhile, the aforementioned cold front will continue to slowly push southward through the day and bring colder air to the region. Highs are expected to only reach the teens roughly north of the Highway 2 corridor, but may reach into the low 20s further south prior to cold frontal passage. Thursday Night... Light snow/flurries are expected to end from northwest to southeast through the evening hours. Recent model guidance has caught on to the idea that skies will clear out after midnight tonight across far northeast ND/northwest MN. This clearing coupled with weak winds from building surface high pressure will promote strong radiational cooling with overnight lows falling into the -10 to -15 range. Light winds may drive wind chill values into the -25 to -30 F range and prompt the need for a wind chill advisory through Friday morning. Confidence in this scenario is not too high and will largely depend on how fast skies clear and winds remaining weak enough to prevent mixing but strong enough to cause low wind chills. This potential will be monitored through today/tonight. Regardless, Friday morning will be cold for most. Friday... Cold conditions will continue into the rest of Friday as temperatures only climb into the single digits and low teens. Skies will continue to gradually clear out from northwest to southeast through the day. .LONG TERM...(Friday night through Wednesday) Issued at 250 AM CST Thu Feb 6 2020 High pressure over the area Friday night then sooth winds around 10 kts send temperatures Saturday back into the teens and 20s after a cold Friday. Clouds also on the increase. Saturday will see 500 mb short wave from Oregon and Idaho move east into eastern South Dakota by 12z Sun with surface low near Sioux Falls. This remains consistent with the past 24 hour forecasts guidance. ECMWF tends a bit farther north with precip and qpf with NBM blends indicate enough uncertainty that there remains chance pops into SE ND and WC MN as previously forecasted. So overall little change in this system from prev thoughts. Impacts from this system to our south from parts of E SD into S half of MN Sunday. Monday will see upper level short wave move over the area with clouds and some slight chances for light snow, mainly NW MN. This again is consistent with past days forecasts. Getting toward mid week next week (12th-13th), there remains considerable spread among long range ensembles in the details of a larger system over the plains. Much of this has to do with 500 mb trough in the western US and how deep it will be and also with how fast colder air drops down from Canada and interacts with likely energy coming into the central Plains from the western trough. So impacts wise, limited to no impacts expected until mid week next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1117 AM CST Thu Feb 6 2020 Light snow continues with occasional reductions to visibility expected through around 20Z. MVFR to IFR conditions are expected to continue at most sites through the TAF period with low ceilings, mainly due to stratus, during the evening and overnight hours. KDVL will see improving conditions this afternoon, with VFR conditions likely after 00Z. Winds will continue shifting to become northerly at 5 to 15 knots. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Lynch SHORT TERM...AM LONG TERM...Riddle AVIATION...Lynch
Hazardous weather outlook, Feb 6, 3:34 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 334 AM CST Thu Feb 6 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-070945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 334 AM CST Thu Feb 6 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Light snow is expected today with most locations receiving a dusting of snow. A few locations may see accumulation up to one inch. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow is expected for the North Dakota - South Dakota border and west central Minnesota Sunday. Additional snow chances are possible during the middle to later parts of next week, but details remain uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Chill Advisories in North Dakota, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.